North Dakota, 2006

Hail in North Dakota, August 17, 2006

August 17, 2006 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 2:17 PM CST, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 17, 2:17 PM CST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT THU AUG 17 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
CURRENTLY...A BAND OF WEAKENING PRECIPITATION EXTENDS NORTHEAST
FROM EASTERN DUNN COUNTY TO SOUTHERN PIERCE COUNTY. OTHER SHOWERS
WERE LOCATED IN NORTHWEST ND AROUND THE CROSBY AREA. BOTH AREAS
WERE BEING SUPPORTED BY BROAD UPPER LEVEL VORTICITY ADVECTION
COUPLED WITH WEAK FRONTOGENETICAL FORCING. BOTH AREAS OF SHOWERS
ARE ALSO EXPECTED TO CONTINUE THROUGH THE AFTERNOON...WITH
SOUTHERN BAND WEAKENING.

TONIGHT...FORECAST ISSUE WILL BE HOW PRECIPITATION WILL FALL IN THE
CWA TONIGHT. ALL MODELS...EXCEPT WRF...HAVE CONVERGED UPON A
SOLUTION...PLACING THE HEAVIEST PRECIPITATION TOTALS IN SOUTHERN
ND...2-5 INCHES. THIS SOLUTION SEEMS MOST LIKELY...AS HANDLING OF
UPPER LEVEL AND SURFACE FEATURES MAKE THE MOST SENSE. WRFS
PLACEMENT OF SURFACE LOW IN EASTERN COLORADO BY THIS EVENING SEEMS
BADLY PLACED WITH...STRONG BAROCLINIC BOUNDARY IN PLACE OVER
SOUTHERN ND AND WITH STRONG UPPER LEVEL SUPPORT TO THE NORTH...VIA
STRONG WAVE ADVECTING INTO EASTERN MT.

EXPECTING THUNDERSTORM INITIATION OVER SOUTHEAST MT AND NORTHEASTERN
WY BY THIS EVENING. THUNDERSTORMS WILL RIDE LL BOUNDARY TO THE
EAST NORTHEAST...MERGING INTO AN MCS. STRONG UPPER LEVEL
WAVE...LOW LEVEL MOISTURE CONVERGENCE WITH DEVELOPING LOW LEVEL
JET...DESCENT INSTABILITY...1000-2000 J/KG CAPE...AND SUPPORTED
SHEAR PROFILES SHOULD HELP MAINTAIN THE MCS ACROSS SOUTHERN ND
MAINLY OVERNIGHT. DAMAGING WINDS MAY BECOME A THREAT AS THE
SYSTEM PROGRESSES...ALONG WITH VERY HEAVY RAINFALL. THINKING THAT
SOME AREAS MAY SEE 2-5 INCHES OF RAIN IF ALL WORKS OUT.

SLOW SYSTEM MOVEMENT WILL ALLOW RAIN CHANCES TO LINGER INTO TOMORROW
AFTERNOON MAINLY FOR THE CENTRAL AND EAST. POCKETS OF HEAVY RAIN
WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE. GOOD RAINFALL WILL
BE POSSIBLE FRIDAY...AS SUBTROPICAL MOISTURE WILL CONTINUE TO
STREAM INTO EASTERN THE EASTERN DAKOTAS ALOFT.

FORECAST AREA WILL DRY OUT FRIDAY NIGHT INTO SATURDAY AS HIGH
PRESSURE WILL BUILD INTO THE REGION...BRINGING CLEAR SKIES AND LIGHT
WINDS SATURDAY.

ANOTHER CHANCE OF THUNDERSTORMS WILL BE IN STORE SUNDAY...AS REGION
RETURNS TO SOUTHERLY FLOW WITH SOME MOISTURE PUMPING UP INTO THE
REGION AHEAD OF THE NEXT TROUGH. THE TROUGH WILL PASS THROUGH THE
REGION SUNDAY AFTERNOON AND EVENING. WENT WITH A SLIGHT CHANCE OF
THUNDERSTORMS FOR NOW...AS SYSTEM TIMING AND LL MOISTURE ADVECTION
STILL NEEDS TO BE WORKED OUT BY THE MODELS.

TEMPERATURES FRIDAY ARE EXPECTED TO BE COOL WITH CLOUDS AND
SHOWERS IN PLACE. HAVE 70S IN THERE FOR NOW...BUT 60S MAY BE MORE
LIKELY ESPECIALLY IN THE EAST WHERE RAIN MAY BE ONGOING.
SATURDAY WILL BE WARMER...BACK INTO THE 80S. SAME FOR
SUNDAY...EXCEPT LOW 90S MAY BE POSSIBLE IN THE WEST.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
MEDIUM RANGE MODELS REMAIN CONSISTENT IN DEVELOPING ZONAL TO NW FLOW
ALOFT ACROSS THE NRN CONUS NEXT WEEK AS AN EASTERN TROUGH DEEPENS
AND THERMAL RIDGING TAKES UP RESIDENCE IN THE WEST. GIVEN CONTINUITY
IN MODELS THIS MAKES SENSE AND SO WE HAVE HIGH CONFIDENCE HERE...BUT
THE DETAILS OF THE SCENARIO CONTINUE TO PLAY HARDBALL. THE 12Z GFS
ARRIVED WITH A WARMER SCENARIO /ESPECIALLY IN ITS MOS/ AND THIS IS
HARD TO DISCOUNT GIVEN DRY TOPSOIL AND H85 TEMPS OVER 20 C AT TIMES.
STILL POTENTIAL FOR COOLER AIR TO BE DRAWN SWD BUT ATTM WE WILL TAKE
A WARMER ROUTE. TDY THE ECMWF HAS TRENDED TWD THE GFS AND DGEX WITH
A MIDWEEK S/W. THIS FEATURE DISAPPEARED ON THE 00Z GFS...BUT IN THIS
FLOW CLIMATOLOGY SAYS WE HAVE S/W PASSAGE EVERY 3 DAYS OR SO...AND
THIS IS WHAT THE MODELS NOW PORTRAY. FEEL THERE IS ENOUGH CONFIDENCE
TO INTRODUCE A SLGT CHANCE OF THUNDER IN ORDER TO GET OUR FOOT IN
THE DOOR ON THIS SCENARIO...EVEN THOUGH TIMING ON THIS MAY CONTINUE
TO WAFFLE A BIT THE NEXT FEW DAYS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JC/CJS
Hazardous weather outlook, Aug 17, 4:12 AM CST, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
512 AM CDT THU AUG 17 2006

NDZ017>023-025-031>037-040>048-050-051-181015-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
512 AM CDT THU AUG 17 2006 /412 AM MDT THU AUG 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP DURING THE AFTERNOON
HOURS AND CONTINUE THROUGH THE NIGHT. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL IS
ALSO A POSSIBILITY ALONG WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE WILL KICK OFF SCATTERED THUNDERSTORMS
THROUGHOUT THE DAY ON FRIDAY. SOME THUNDERSTORMS MAY BE SEVERE IN
SOUTHEASTERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

NDZ001>005-009>013-181015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
512 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. A FEW
THUNDERSTORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

CH/JV

The radar

The Bismarck radar (KBIS), 240 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Golden Valley

When
August 17, 9:40 PM CST to 9:44 PM CST
Where
Golden Valley County, 6 mi SE of Beach
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.850, -103.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528453.